Alert archive / Texas / Wind Advisories in 2023

Wind Advisory 11, NWS Brownsville, TX

March 24, 20234 counties in Texas

NWS Brownsville, TX issued this wind advisory at Mar 24, 2023, 3:12 AM CDT for 4 counties in Texas. It took effect at Mar 24, 2023, 6:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 24, 2023, 3:12 AM CDT (08:12 UTC)
In effect from
Mar 24, 2023, 6:00 AM CDT
Expired
Mar 24, 2023, 3:00 PM CDT
In force
9 hr
Issued by
NWS Brownsville, TX

Counties Cameron County, TX, Hidalgo County, TX, Kenedy County, TX, Willacy County, TX

The radar

The Brownsville radar (KBRO), 70 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 8.2 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2023-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2023-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1270 J/kg
Mixed-layer CIN
-311 J/kg
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

781 
WWUS74 KBRO 240812
NPWBRO

URGENT - WEATHER MESSAGE
National Weather Service Brownsville TX
312 AM CDT Fri Mar 24 2023

TXZ251-253>255-351-354-355-241615-
/O.NEW.KBRO.WI.Y.0011.230324T1100Z-230324T1700Z/
Inland Kenedy-Southern Hidalgo-Inland Willacy-Inland Cameron-
Coastal Kenedy-Coastal Willacy-Coastal Cameron-
Including the cities of Sarita, McAllen, Edinburg, Pharr, 
Mission, Weslaco, Raymondville, Brownsville, Harlingen, 
Port Mansfield, Port Isabel, and Laguna Vista
312 AM CDT Fri Mar 24 2023

...WIND ADVISORY IN EFFECT UNTIL NOON CDT TODAY...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Inland Kenedy, Southern Hidalgo, Inland Willacy, 
  Inland Cameron, Coastal Kenedy, Coastal Willacy and Coastal 
  Cameron Counties.

* WHEN...Until noon CDT today.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
250 
WWUS74 KBRO 241250 AAA
NPWBRO

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Brownsville TX
750 AM CDT Fri Mar 24 2023

TXZ251-253>255-351-354-355-241700-
/O.CON.KBRO.WI.Y.0011.000000T0000Z-230324T1700Z/
Inland Kenedy-Southern Hidalgo-Inland Willacy-Inland Cameron-
Coastal Kenedy-Coastal Willacy-Coastal Cameron-
Including the cities of Sarita, McAllen, Edinburg, Pharr, 
Mission, Weslaco, Raymondville, Brownsville, Harlingen, 
Port Mansfield, Port Isabel, and Laguna Vista
750 AM CDT Fri Mar 24 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CDT TODAY...

* WHAT...South winds 20 to 35 mph with gusts up to 45 mph.

* WHERE...Inland Kenedy, Southern Hidalgo, Inland Willacy, 
  Inland Cameron, Coastal Kenedy, Coastal Willacy and Coastal 
  Cameron Counties.

* WHEN...Until noon CDT today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...There is high probability of wind gusts of
  50 to 55 mph over portions of Cameron and Willacy counties. 
  
 PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects. Power surges or power 
outages are possible. 

&&

$$
511 
WWUS74 KBRO 241621 AAB
NPWBRO

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Brownsville TX
1121 AM CDT Fri Mar 24 2023

TXZ253-241730-
/O.CAN.KBRO.WI.Y.0011.000000T0000Z-230324T1700Z/
Southern Hidalgo-
Including the cities of McAllen, Edinburg, Pharr, Mission, 
and Weslaco
1121 AM CDT Fri Mar 24 2023

...WIND ADVISORY IS CANCELLED...

Winds to slowly diminish through the afternoon expect South to 
southeast winds 20 to 25 mph with gust to 35 mph through 3 PM.

$$

TXZ455-242000-
/O.EXB.KBRO.WI.Y.0011.000000T0000Z-230324T2000Z/
Cameron Island-
Including the cities of South Padre Island and Boca Chica Beach
1121 AM CDT Fri Mar 24 2023

...WIND ADVISORY IN EFFECT UNTIL 3 PM CDT THIS AFTERNOON...

* WHAT...South winds 25 to 35 mph with gusts up to 40 mph.

* WHERE...Cameron Island County.

* WHEN...Until 3 PM CDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Small Craft Advisories are in effect for
  the Laguna Madre and the nearshore coastal waters until 5 PM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TXZ251-254-255-351-354-355-242000-
/O.EXT.KBRO.WI.Y.0011.000000T0000Z-230324T2000Z/
Inland Kenedy-Inland Willacy-Inland Cameron-Coastal Kenedy-
Coastal Willacy-Coastal Cameron-
Including the cities of Sarita, Raymondville, Brownsville, 
Harlingen, Port Mansfield, Port Isabel, and Laguna Vista
1121 AM CDT Fri Mar 24 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 3 PM CDT THIS AFTERNOON...

* WHAT...Southwest winds 25 to 35 with gusts up to 50 mph.

* WHERE...Inland Kenedy, Inland Willacy, Inland Cameron, Coastal 
  Kenedy, Coastal Willacy and Coastal Cameron Counties.

* WHEN...Until 3 PM CDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
704 
WWUS74 KBRO 241955
NPWBRO

URGENT - WEATHER MESSAGE
National Weather Service Brownsville TX
255 PM CDT Fri Mar 24 2023

TXZ251-254-255-351-354-355-455-242100-
/O.EXP.KBRO.WI.Y.0011.000000T0000Z-230324T2000Z/
Inland Kenedy-Inland Willacy-Inland Cameron-Coastal Kenedy-
Coastal Willacy-Coastal Cameron-Cameron Island-
Including the cities of Sarita, Raymondville, Brownsville, 
Harlingen, Port Mansfield, Port Isabel, Laguna Vista, 
South Padre Island, and Boca Chica Beach
255 PM CDT Fri Mar 24 2023

...WIND ADVISORY WILL EXPIRE AT 3 PM CDT THIS AFTERNOON...

Winds have diminished this afternoon and expect south to southeast
winds at 20 to 25 mph with gusts up to 35 mph for a while longer
in southeastern Cameron County. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this wind advisory went out at Mar 24, 12:47 AM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Mar 24, 12:47 AM CDT, 2 hours 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1247 AM CDT Fri Mar 24 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Friday night)
Issued at 241 PM CDT Thu Mar 23 2023

Windy tonight and for the east Friday morning and warm to hot
everywhere again. Nothing new here.

Southerly low-level jet (LLJ) at 925mb peaked over the Lower RGV at
55kts at Noon with gusts between 40-50 mph at the surface from
McAllen to Brownsville. Wind gusts will continue around 35-45 mph
(wind advisory Mid-Lower RGV til 7 PM) the remainder of the
afternoon decoupling slowly after sunset. No rest for the weary as
the LLJ restrengthens in vengeance overnight as a stronger mid-level
trough moves out of the Desert SW into the Rockies. GFS/ECMWF
suggest the LLJ around 55-58kts between Midnight and 7AM. Expect
windy conditions tonight with gusty periods of 30 to 40 mph. As we
move into Friday morning wind gusts could once again gusts near 50
mph before the jet pushes off to the east and the gradient begins to
slowly relax. Another wind advisory is possible for the lower RGV
Friday morning. Overnight lows to remain in the 70s due to the south
winds and patchy low level clouds moving in from the Gulf.

The approach and lifting northeast of the upper trough will allow
for a frontal boundary to approach but not move through the forecast
area Friday. A dry line however is expected to move off the Sierra
Madre and into the County Warning Area (CWA) possibly making its way
as far east as I 69E/I-2 Interchange (western portions of the Lower
RGV) where model consensus is lowering relative humidity into the 25-
30 percent range and 15-20 percent west of I-69C. As the dryline
moves east expect winds to lower and turn west to northwest on the
trough passes. This then raises the threat for increasing fire
weather threat. A Fire Weather Watch was issued earlier for the
Western and northern Ranchlands with winds the uncertain element.
Winds approaching 15 mph may be sufficient with the very low
humidity levels combining with abundant cured fuels and the ongoing
severe to extreme drought to at least warrant and maintain the watch
at this time. Onset of the low RH and strongest winds is at Noon to
2 PM and may last until 5 to 6 PM. Later shifts will need to monitor
for further expansion or even cancel the watch and issue only a
Range Fire Discussion if conditions do not reach elevated levels.
Temperatures once again will climb well above seasonal averages as
Mostly sunny skies prevail and with latest model guidance in good
agreement showing mid to upper 90s for all areas east of the
immediate coast line. Can not rule out areas from Rio Grande City to
Mission to Harlingen reaching the century mark.

Friday night the dryline retreats quickly westward with low level
Gulf moisture oozing back northwest.  Models suggest the tail end of
the front working its way slowly south but not making much headway
into the RGV. As a result, winds are likely to remain light which
may lead to some patches of dense fog south of the front late Friday
night into Saturday morning. Temperatures do cool off slightly
especially farther north where some drier air and mostly clear skies
reside. Lows to range near 60 west and north and near 70s south.

&&

.LONG TERM...
(Saturday through next Thursday)
Issued at 241 PM CDT Thu Mar 23 2023

Temperatures are forecast to remain warm through the weekend ahead
of another cold front on Monday. There remains some uncertainty as
to whether a cold front early next week will be able to bring the
region any rain, but it is our next best chance. As the front nears,
and potentially passes, early next week, temperatures are expected
to be knocked down closer to normal.

An H5 trough is forecast to be lifting out of the center of the
country with southwesterly flow anticipated across our County
Warning Area (CWA) over the weekend. The front mentioned in the
short term is forecast to meander north as a weak warm front
Saturday and will be the focus for showers and thunderstorms later
Sunday afternoon into Sunday night. Unfortunately for our region,
that is likely to occur well to our north. Another H5 shortwave
digging into the Northern Plains and across the Ohio River Valley
attempts to push another cold front into Deep South Texas and the
Rio Grande Valley. As we get deeper into spring, these cold fronts
have a tougher time making it through and that's likely to happen
again this time. Still, both the GFS and EURO push a weak cold front
into the CWA either Monday (GFS) or Tuesday (EURO) as a few
perturbations at H5 move overhead. Those two things combined with
precipitable water values (PWATs) nearing the 90th percentile for
late March, or over 1.5", could lead to a chance for rain early next
week. Therefore, will continue to go with the NBM for rain chances,
which is around 20 to 30 percent. A few more showers remain possible
for the middle of next week as PWATs remain elevated and a
stationary front meanders southern Texas.

Temperatures are forecast to climb from the middle to upper 80s to
lower 90s Saturday to the upper 80s to middle 90s Sunday. Beyond
that, temperatures get a little more uncertain due to the potential
for a cold front. The difference between the NBM10 and NBM90 climb
from 7 to 10 degrees over the weekend, which is typical this time of
year, to 15 to 25 degrees by early next week, which indicates more
uncertainty in the forecast. As mentioned above, higher rain chances
are anticipated early next week and is the primary reason behind the
wide spread in the NBM Probabilities. Essentially, if there's rain,
temperatures will be in the upper 60s to 70s; if rain doesn't
materialize, we'll remain in the 80s to 90s. So, stay updated with
the latest forecast as it becomes clearer the next couple of days.
For what it's worth, this forecast leaned heavily on the NBM which
did trend cooler early next week compared to the previous
forecast.

&&

.AVIATION...
(06Z TAFS)
Issued at 1235 AM CDT Fri Mar 24 2023

Winds continue to be the main concern for TAFS. Strong, gusty,
southerly winds are expected to continue overnight and into the
morning hours on Friday. A low level jet around 50 knots is
forecasted to form around 2000 feet off of the surface early
Friday morning leading to possible wind shear concerns. Later in
the day, a dry line will move through the region. As a result
winds will become lighter and shift towards the northwesterly in
the afternoon. MVFR ceilings are expected for a few hours at BRO
and HRL, before becoming VFR by early Friday.

&&

.MARINE...
Issued at 241 PM CDT Thu Mar 23 2023

Now through Friday night...Winds are stronger over the Laguna Madre
where small craft advisory criteria are being met. Over the Gulf
waters the cooler temperatures are not allowing for sufficient
mixing with winds remain below advisory criteria (20+ kts) however
seas have been slowly increasing early this afternoon so will
maintain SCA for all areas at this time.  Winds are expected to
increase overnight across the Gulf as better nocturnal mixing
occurs. Low level jet increasing overnight and moving over the Gulf
waters Friday should allow for stronger winds and rough seas to
prevail maintaining SCA conditions until Friday afternoon.

Saturday through next Thursday...More favorable marine conditions
are anticipated this weekend into early next week due to the
pressure gradient relaxing. Onshore winds are expected much of the
period, which may lead to slightly elevated seas returning by
Tuesday or Wednesday of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             91  70  82  71 /   0   0   0   0
HARLINGEN               98  68  86  67 /   0   0   0   0
MCALLEN                 99  68  90  69 /   0   0   0   0
RIO GRANDE CITY         99  63  90  68 /   0   0   0   0
SOUTH PADRE ISLAND      79  68  75  69 /   0   0   0   0
BAYVIEW/PORT ISABEL     91  68  79  68 /   0   0   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from noon CDT today through this afternoon
     for TXZ248-249-252.

     High Rip Current Risk through this evening for TXZ451-454-455.

GM...Small Craft Advisory until 1 PM CDT this afternoon for GMZ130-
     132-135-150-155-170-175.

&&

SHORT TERM...59-GB
LONG TERM....58-Reese
AVIATION...64-Katz
Hazardous weather outlook, Mar 23, 4:53 PM CDT, 10 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
453 PM CDT Thu Mar 23 2023

TXZ248>255-351-353>355-451-454-455-242200-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
453 PM CDT Thu Mar 23 2023

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

There is a High Risk of rip currents tonight at the beaches of
South Padre Island and at Boca Chica Beach.

A Wind Advisory is in effect through 700 PM this evening across
Brooks, Kenedy, Hidalgo, Cameron, and Willacy counties. Southerly
winds will gusts between 35 and 45 mph at times.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Wind Advisory may be needed on Friday morning for portions of
the area, generally along and east of highway 77 due to gusty
southerly winds.

A Fire Weather Watch is in effect for Jim Hogg, Starr, and Zapata
counties on Friday due to dry and breezy conditions.

A continued high risk of rip currents will exist on Friday for
the beaches of South Padre Island and at Boca Chica Beach. After
Friday, an elevated risk of rip currents will be possible through
the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-242200-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
453 PM CDT Thu Mar 23 2023

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

A Small Craft Advisory is in effect for all of the Lower Texas
coastal waters tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Small Craft Advisory is in effect for all of the Lower Texas
coastal waters through Friday afternoon.

A Small Craft Advisory may be needed for Tuesday night into
Wednesday for the offshore waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MB

Nearby

Wind Advisories in Texas, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.